6 Key Beers Criteria Updates Pharmacists Should Know

Pharmacists providing care for older patients should familiarize themselves with the 2015 American Geriatrics Society Beers Criteria.

Pharmacists providing care for older patients should familiarize themselves with the 2015 American Geriatrics Society (AGS) Beers Criteria.

In a session at the 2015 American Society of Consultant Pharmacists (ASCP) Annual Meeting and Exhibition in Las Vegas, Nevada, panelists explained that the new drug-drug interaction table in the updated Beers Criteria is not intended to be comprehensive because such a list would be too long.

“There are a lot of drug-drug interactions, but we’ve narrowed this list down to clinically meaningful and impactful information,” incoming ASCP president Nicole Brandt, PharmD, MBA, CGP, BCPP, FASCP, told session attendees.

AGS Beers Criteria panel co-chair Todd Sempla, MS, PharmD, BCPS, FCCP, AGSF, exclusively told Pharmacy Times that pharmacists “will have to explain [the changes] to the prescribers and the teams that they work with.”

He also noted that pharmacists may have a “steeper learning curve” if they haven’t previously adopted the Beers Criteria into their practices.

The following object drugs and drug classes were included in the new drug-drug interaction component of the 2015 Beers Criteria:

1. Peripheral Alpha-1 Blockers

Interacting Drug/Class: Loop diuretics

Rationale: Interaction has been shown to increase the risk of urinary incontinence in older women.

Recommendation: Avoid in older women, unless conditions warrant their concurrent use.

2. Angiotensin-Converting Enzyme (ACE) Inhibitors

Interacting Drug/Class: Amiloride or triamterene

Rationale: Interaction can increase the risk of hyperkalemia.

Recommendation: Avoid routine use and reserve for patients with known and demonstrated hypokalemia while on an ACE inhibitor.

Craig Cocchio, PharmD, BCPS, previously wrote that “a sense of the severity of this interaction has been recently renewed” after previously being “overlooked due to some degree of alert fatigue.”

3. Anticholinergics

Interacting Drug/Class: Anticholinergics

Rationale: Interaction increases the risk of cognitive decline.

Recommendation: Avoid or minimize the number of anticholinergic agents.

“Dementia is a huge public concern, and there are a growing number of adults with the condition,” Dr. Brandt told session attendees. “Too often, we are not looking at the anticholinergic burden when evaluating patients.”

4. Antidepressants, Antipsychotics, Benzodiazepines, and Benzodiazepine-Receptor Agonists

Interacting Drug/Class: Two or more central nervous system (CNS) drugs

Rationale: Interaction has been shown to increase the risk of falls.

Recommendation: Avoid 3 or more CNS drugs, and minimize the number of CNS drugs.

Of the 20 most commonly prescribed drugs, 10 medications—3 of which affect the central nervous system—significantly increase the risk of injuries from falling. The highest risk was seen with the opioids and antidepressants.

“I hear too often that in ICU units people are using prophylactic antipsychotics,” Dr. Brandt lamented. “People who make protocols at hospitals are often not people who are trained in geriatrics.”

Dr. Semla exclusively told Pharmacy Times that previous Beers Criteria described benzodiazepines and benzodiazepine-receptor agonists as okay for use for up to 90 days.

“We actually took that off and said there is no acceptable duration of use due to their increased risk of falling and cognitive impairment,” Dr. Semla said.

5. Corticosteroids

Interacting Drug/Class: Nonsteroidal anti-inflammatory drugs (NSAIDs)

Rationale: Interaction has been shown to increase the risk of peptic ulcer disease or gastrointestinal bleed.

Recommendation: Avoid, but if that’s not possible then some GI protective agent should be provided.

“Patients receiving this combination should be counseled to watch for signs of [upper gastrointestinal] bleeding,” John R. Horn, PharmD previously wrote. “The administration of acid suppressants should be considered in these patients, particularly if the patient has a history of GI ulceration or bleeding.”

6. Lithium

Interacting Drug/Class: ACE inhibitors and loop diuretics

Rationale: Both drug classes have been associated with an increased risk of toxicity when interacting with lithium.

Recommendation: Avoid if possible, but when it’s not, lithium concentrations should be closely monitored.